Alert archive / Alabama / Tornado Warnings in 2008

Tornado Warning 169, NWS Birmingham, AL

August 25, 2008Cherokee County, Etowah County, Alabama

NWS Birmingham, AL issued this tornado warning at Aug 25, 2008, 12:56 PM CDT for Cherokee County, Etowah County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2008, 12:56 PM CDT (17:56 UTC)
Expired
Aug 25, 2008, 1:30 PM CDT
In force
34 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Cherokee County, AL, Etowah County, AL

The radar

The Northeast Alabama radar (KHTX), 93 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 25, 7:28 AM CDTTornado WatchSPC13 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 675 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
675 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 251756
TORBMX
ALC019-055-251830-
/O.NEW.KBMX.TO.W.0169.080825T1756Z-080825T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1256 PM CDT MON AUG 25 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  WEST CENTRAL CHEROKEE COUNTY IN NORTHEAST ALABAMA...
  ETOWAH COUNTY IN NORTHEAST ALABAMA...
  THIS INCLUDES THE CITIES OF...RAINBOW CITY...HOKES BLUFF...
  GADSDEN...

* UNTIL 130 PM CDT

* AT 1253 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR REECE CITY...OR
  NEAR GADSDEN...MOVING NORTHWEST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  SARDIS CITY BY 105 PM CDT...

THIS INCLUDES INTERSTATE 59 EXIT NUMBERS 181 THROUGH 188.

THIS IS A DANGEROUS STORM.. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL AND DEADLY CLOUD TO
GROUND LIGHTNING.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM CDT MONDAY AFTERNOON
FOR EASTERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3409 8631 3415 8623 3419 8615 3421 8577
      3400 8572 3390 8605
TIME...MOT...LOC 1755Z 157DEG 26KT 3409 8607

$$
KSL
2 follow-up statements
000 
WWUS54 KBMX 251804
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
104 PM CDT MON AUG 25 2008

ALC019-055-251830-
/O.CON.KBMX.TO.W.0169.000000T0000Z-080825T1830Z/
ETOWAH AL-CHEROKEE AL-
105 PM CDT MON AUG 25 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 PM CDT FOR WEST
CENTRAL CHEROKEE AND ETOWAH COUNTIES...

AT 102 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
TORNADO.  THIS TORNADO WAS LOCATED NEAR ANDERSON...OR ABOUT 7 MILES
NORTHEAST OF GADSDEN...MOVING NORTHWEST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  CRUDUP...7 MILES SOUTHWEST OF TABOR ROAD AND 9 MILES NORTHEAST OF
  ROCKLEDGE BY 110 PM CDT...
  7 MILES NORTHEAST OF SARDIS CITY AND 8 MILES NORTHEAST OF
  MOUNTAINBORO BY 120 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3401 8577 3394 8600 3409 8631 3415 8623
      3419 8615 3421 8577
TIME...MOT...LOC 1805Z 157DEG 26KT 3410 8595

$$
KSL
000 
WWUS54 KBMX 251814
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
114 PM CDT MON AUG 25 2008

ALC019-055-251830-
/O.CON.KBMX.TO.W.0169.000000T0000Z-080825T1830Z/
ETOWAH AL-CHEROKEE AL-
114 PM CDT MON AUG 25 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 PM CDT FOR WEST
CENTRAL CHEROKEE AND NORTHERN ETOWAH COUNTIES...

AT 111 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
TORNADO.  THIS TORNADO WAS LOCATED NEAR WILSONIA...OR ABOUT 11 MILES
NORTH OF GADSDEN...MOVING NORTHWEST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  9 MILES NORTHEAST OF SARDIS CITY BY 120 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM CDT MONDAY AFTERNOON
FOR EASTERN ALABAMA.

LAT...LON 3403 8580 3400 8600 3409 8630 3412 8627
      3415 8623 3419 8614 3421 8577
TIME...MOT...LOC 1814Z 157DEG 26KT 3418 8596

$$

KSL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Aug 25, 12:41 PM CDT, 15 minutes earlier.

Area forecast discussion, Aug 25, 12:41 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1241 PM CDT MON AUG 25 2008

.UPDATE...FOR 18Z AVIATION.

&&

.DISCUSSION...

SIGNIFICANT BANDING STILL ONGOING ACROSS EASTERN ALABAMA. ENOUGH
SHEAR EXITS TO CONTINUE A TORNADO THREAT FOR THE EASTERN HALF OF
THE AREA. NO CHANGES TO THE TODAY SECTION OF THE FORECAST.

&&

.AVIATION...18Z TAF DISCUSSION.

HEAVY RAINFALL WILL CONTINUE ALONG AND NEAR THE INTERSTATE 65
CORRIDOR FOR THE NEXT COUPLE OF HOURS. THEN SOME LIGHTER VC TYPE
CONDITIONS THROUGH THE REMAINDER OF THE EVENING. CEILINGS WILL
RANGE FROM IFR TO MVFR THROUGHOUT THE TAF PERIOD.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH IS IN EFFECT BETWEEN 7 AM MONDAY AND 7 AM
TUESDAY FOR ALL AREAS.

&&

88
Hazardous weather outlook, Aug 25, 6:00 AM CDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 AM CDT MON AUG 25 2008

ALZ011>015-017>050-261100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
600 AM CDT MON AUG 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

MOST OF CENTRAL ALABAMA IS UNDER A SLIGHT RISK FOR SEVERE WEATHER
TODAY. THE MAIN THREAT WILL BE ISOLATED TORNADOES ASSOCIATED WITH THE
ENHANCED RAIN BANDS TURNING AROUND THE REMNANTS OF FAY.
ADDITIONALLY...BE AWARE THAT THESE TROPICAL SHOWERS PRODUCE VERY
LITTLE LIGHTNING AND THUNDER.

THERE IS ALSO A POTENTIAL OF FLASH FLOODING ACROSS ALL OF CENTRAL
ALABAMA THROUGH THE OVERNIGHT HOURS...AS THESE HEAVY RAIN BANDS MOVE
UP INTO THE AREA. AN ADDITIONAL 1 TO 3 INCHES OF RAIN WITH LOCALLY
HIGHER AMOUNTS IS POSSIBLE TODAY AND TONIGHT ACROSS THE AREA AS THE
RAIN BANDS TURN AROUND THE CENTER OF THE REMNANTS OF FAY...IN EAST
CENTRAL MISSISSIPPI.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE POTENTIAL FOR HEAVY RAINFALL CONTINUES THROUGH TUESDAY UNTIL THE
REMNANT CIRCULATION ASSOCIATED WITH FAY EXITS THE AREA. SOME
UNCERTAINTY DOES EXIST WITH PLACEMENT AND TIMING OF THE HEAVIEST RAIN
AMOUNTS...AS IT IS HIGHLY DEPENDENT ON THE LOCATION OF THE
ENHANCED RAIN BANDS. HOWEVER...AN ADDITION BUT AN ADDITIONAL 2
TO 4 INCHES MAY BE POSSIBLE ACROSS A LARGE PART OF CENTRAL ALABAMA
TUESDAY AS WELL...MAKING FOR AN ADDITIONAL OF 4 TO 8 INCHES THROUGH
TUESDAY. IF THESE RAIN AMOUNTS MATERIALIZE...IT WOULD TRANSLATE INTO
A POTENTIAL RIVER FLOODING PROBLEM BY WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY TODAY.

16

In the hours before

Local storm report, Aug 25, 11:29 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1129 AM CDT MON AUG 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 AM     TSTM WND DMG     6 N ODENVILLE           33.76N 86.38W
08/25/2008                   ST. CLAIR          AL   PUBLIC

            SEVERAL TREES WERE BLOWN DOWN ON AL-23 NEAR THE PRISON.

&&

61
Local storm report, Aug 25, 11:30 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1130 AM CDT MON AUG 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 AM     FLASH FLOOD      TALLADEGA               33.43N 86.10W
08/25/2008                   TALLADEGA          AL   EMERGENCY MNGR

            JOHNSON AVE AT COOSA STREET, DOWNTOWN TALLADEGA.

&&

10.5
Local storm report, Aug 25, 11:40 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1140 AM CDT MON AUG 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     TSTM WND DMG     4 S ONEONTA             33.89N 86.48W
08/25/2008                   BLOUNT             AL   EMERGENCY MNGR

            UNSPECIFIED DAMAGE REPORTED AT THE BOAT LAUNCH ON THE
            NORTH END OF INLAND LAKE. POSSIBLE TORNADO.

&&

61
Local storm report, Aug 25, 11:44 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1144 AM CDT MON AUG 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     TORNADO          REMLAP                  33.84N 86.61W
08/25/2008                   BLOUNT             AL   LAW ENFORCEMENT

            UNCONFIRMED TORNADO INLAND LAKE BOAT LAUNCH.

&&

10.5
Local storm report, Aug 25, 12:41 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1241 PM CDT MON AUG 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 AM     TSTM WND DMG     4 NW CHALAFINNEE        33.59N 85.69W
08/25/2008                   CLEBURNE           AL   TRAINED SPOTTER

            POSSIBLE TORNADO. TREES DOWN ON SCENIC BYWAY WEST OF 431
            BYPASS.

&&

KLS
Local storm report, Aug 25, 12:46 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1246 PM CDT MON AUG 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TSTM WND DMG     6 E FORT MCCLELLAN      33.73N 85.69W
08/25/2008                   CALHOUN            AL   LAW ENFORCEMENT

            POSSIBLE TORNADO. SEVERAL HOUSES DAMAGED. NO INJURIES
            REPORTED AT THIS TIME.

&&

KLS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 5:49 AM CDTTornado WarningBMXDallas, Perry26 min
Aug 25, 6:06 AM CDTTornado WarningBMXHale, Perry24 min
Aug 25, 6:27 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter4 hr
Aug 25, 7:05 AM CDTTornado WarningBMXLowndes, Montgomery25 min
Aug 25, 7:40 AM CDTTornado WarningBMXAutauga, Lowndes, Montgomery35 min
Aug 25, 7:57 AM CDTTornado WarningBMXBullock, Montgomery, Pike33 min
Aug 25, 7:57 AM CDTTornado WarningBMXAutauga, Elmore, Montgomery33 min
Aug 25, 8:12 AM CDTTornado WarningBMXMontgomery33 min
Aug 25, 8:16 AM CDTTornado WarningBMXBarbour29 min
Aug 25, 8:27 AM CDTTornado WarningBMXChilton33 min
Aug 25, 8:44 AM CDTTornado WarningBMXBarbour, Bullock, Macon, Russell31 min
Aug 25, 8:47 AM CDTTornado WarningBMXClay, Coosa, Tallapoosa28 min
Aug 25, 8:59 AM CDTRiver Flood WarningBMXMontgomery3 days
Aug 25, 9:04 AM CDTTornado WarningBMXChilton, Shelby26 min
Aug 25, 9:10 AM CDTTornado WarningBMXClay, Talladega35 min
Aug 25, 9:12 AM CDTTornado WarningBMXBullock, Macon, Russell33 min
Aug 25, 9:24 AM CDTFlash Flood WarningBMXBullock, Macon3 hr
Aug 25, 9:25 AM CDTTornado WarningBMXChambers, Randolph35 min
Aug 25, 9:27 AM CDTFlash Flood WarningBMXShelby3 hr
Aug 25, 9:30 AM CDTTornado WarningBMXJefferson, Shelby30 min
Aug 25, 9:33 AM CDTTornado WarningBMXClay, Cleburne27 min
Aug 25, 9:36 AM CDTTornado WarningBMXLee, Macon, Russell39 min
Aug 25, 9:43 AM CDTFlash Flood WarningBMXJefferson3 hr
Aug 25, 9:57 AM CDTTornado WarningBMXCleburne, Randolph22 min
Aug 25, 10:49 AM CDTTornado WarningBMXClay, Talladega26 min
Aug 25, 10:59 AM CDTFlash Flood WarningBMXMontgomery3 hr
Aug 25, 11:03 AM CDTTornado WarningBMXBlount, St. Clair27 min
Aug 25, 11:31 AM CDTTornado WarningBMXBlount29 min
Aug 25, 11:55 AM CDTTornado WarningBMXCalhoun, Clay, Cleburne35 min
Aug 25, 11:57 AM CDTTornado WarningBMXRandolph33 min
Aug 25, 12:21 PM CDTFlash Flood WarningBMXCoosa, Jefferson, Shelby4 hr
Aug 25, 12:30 PM CDTTornado WarningBMXCalhoun, Cherokee, Etowah30 min
Aug 25, 1:30 PM CDTTornado WarningBMXPike30 min
Aug 25, 2:28 PM CDTTornado WarningBMXBarbour32 min
Aug 25, 3:02 PM CDTTornado WarningBMXBullock, Macon13 min
Aug 25, 3:03 PM CDTTornado WarningBMXBarbour27 min
Aug 25, 5:45 PM CDTTornado WarningBMXBarbour, Bullock, Pike30 min

Nearby

Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.